Alert archive / New York / Wind Chill Advisories in 2014

Wind Chill Advisory 9, NWS Albany, NY

February 16, 20146 counties in New York

NWS Albany, NY issued this wind chill advisory at Feb 16, 2014, 2:22 AM EST for 6 counties in New York. It took effect at Feb 17, 2014, 12:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2014, 2:22 AM EST (07:22 UTC)
In effect from
Feb 17, 2014, 12:00 AM EST
Expired
Feb 17, 2014, 8:00 AM EST
In force
8 hr
Issued by
NWS Albany, NY

Counties Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Ulster County, NY, Warren County, NY

The radar

The Albany radar (KENX), 50 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2014-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2014-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WWUS41 KALY 160722
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
222 AM EST SUN FEB 16 2014

NYZ032-033-042-058-063-082-162200-
/O.NEW.KALY.WC.Y.0009.140217T0500Z-140217T1300Z/
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-WESTERN GREENE-
WESTERN ULSTER-NORTHERN FULTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...
WARRENSBURG...HUNTER...TANNERSVILLE...WINDHAM...SUNDOWN...
ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...
PHOENICIA...NORTHVILLE...MAYFIELD
222 AM EST SUN FEB 16 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
MONDAY.

* LOCATIONS...SOUTHERN ADIRONDACKS AND CENTRAL AND SOUTHEAST CATSKILLS.

* HAZARD TYPES...DANGEROUS WIND CHILLS

* WIND CHILL...AS LOW AS 25 BELOW DUE TO TEMPERATURES 10 BELOW 
  TO 6 ABOVE ZERO...AND WINDS NORTHWEST 10 TO 15 MPH WITH GUSTS 
  UP TO 25 MPH.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...FROST BITE MAY OCCUR IN A SHORT PERIOD OF TIME ON
  EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
768 
WWUS41 KALY 162134
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EST SUN FEB 16 2014

NYZ032-033-042-058-063-082-171300-
/O.CON.KALY.WC.Y.0009.140217T0500Z-140217T1300Z/
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-WESTERN GREENE-
WESTERN ULSTER-NORTHERN FULTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...
WARRENSBURG...HUNTER...TANNERSVILLE...WINDHAM...SUNDOWN...
ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...
PHOENICIA...NORTHVILLE...MAYFIELD
434 PM EST SUN FEB 16 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM EST MONDAY...

* LOCATIONS...SOUTHERN ADIRONDACKS AND CENTRAL AND SOUTHEAST 
  CATSKILLS.

* HAZARD TYPES...DANGEROUSLY LOW WIND CHILL VALUES.

* WIND CHILL...AS LOW AS 15 TO 25 DEGREES BELOW ZERO.

* TIMING...LATE TONIGHT INTO EARLY TOMORROW MORNING.

* IMPACTS...FROST BITE MAY OCCUR IN A SHORT PERIOD OF TIME ON 
  EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
087 
WWUS41 KALY 171303
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
803 AM EST MON FEB 17 2014


NYZ032-033-042-058-063-082-171415-
/O.EXP.KALY.WC.Y.0009.000000T0000Z-140217T1300Z/
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-WESTERN GREENE-
WESTERN ULSTER-NORTHERN FULTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...
WARRENSBURG...HUNTER...TANNERSVILLE...WINDHAM...SUNDOWN...
ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...
PHOENICIA...NORTHVILLE...MAYFIELD
803 AM EST MON FEB 17 2014

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE ACROSS THE 
SOUTHERN ADIRONDACKS AND CENTRAL AND SOUTHEASTERN CATSKILLS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 12:29 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 16, 12:29 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1229 AM EST SUN FEB 16 2014

.SYNOPSIS...
LOW PRESSURE INTENSIFYING RAPIDLY SOUTH OF LONG ISLAND WILL MOVE TO
THE NORTHEAST TONIGHT AND BE NEAR NOVA SCOTIA ON SUNDAY. HIGH
PRESSURE WILL BEGIN TO BUILD INTO THE REGION ON SUNDAY AND BE OVER
THE REGION THROUGH MONDAY...BRINGING DRY BUT COLD WEATHER. ANOTHER
LIGHT TO POTENTIALLY MODERATE SNOWFALL IS EXPECTED MONDAY NIGHT INTO
TUESDAY AS A FAST MOVING STORM MOVES ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF MIDNIGHT...MAINLY SCATTERED TO ISOLATED SNOW SHOWERS REMAIN
ACROSS THE REGION ALTHOUGH HAVE RAISED POPS TO LIKELY WITH
ACCUMULATION AROUND AN INCH FOR LOCATIONS EAST AND WEST OF
GREATER CAPITAL DISTRICT WHERE SNOWFALL HAS PICKED UP IN INTENSITY
DUE TO UPPER TROF AXIS CROSSING THE REGION AS WELL AS UPSLOPE
FLOW. THE PRESSURE GRADIENT WILL TIGHTEN AS THE LOW CONTINUES TO
DEEPEN AND WINDS WILL BECOME BRISK AND GUSTY FROM THE NORTHWEST.
LOWS TONIGHT WILL RANGE FROM AROUND 5 ABOVE TO THE MID TEENS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
LIGHT TO MODERATE SNOWFALL EXPECTED MONDAY NIGHT INTO TUESDAY...

RIDGING WILL BEGIN TO BUILD IN SUNDAY AFTERNOON AT THE SURFACE AND
ALOFT SUNDAY NIGHT. WITH RIDGING MOVING IN AND COLDER AIR BEING
DRAWN INTO THE REGION IN THE WAKE INTENSE STORM IT WILL BE COLD
SUNDAY AND SUNDAY NIGHT. EXPECTING BELOW NORMAL TEMPERATURES
SUNDAY BY 10 TO 15 DEGREES...AND LOWS SUNDAY NIGHT RANGING FROM
THE LOW SINGLE DIGITS TO AROUND -10 DEGREES ACROSS THE HIGHER
TERRAIN OF THE WESTERN ADIRONDACKS. WINDS WILL BE DECREASING HOWEVER
COMBINED WITH THE COLD TEMPERATURES DANGEROUSLY COLD WINDS CHILLS
ARE EXPECTED SUNDAY NIGHT INTO MONDAY MORNING MAINLY ACROSS THE
HIGHER TERRAIN. WILL CONTINUE TO HIGHLIGHT IN THE HAZARDOUS
WEATHER OUTLOOK.

THE SURFACE HIGH WILL CREST OVER THE REGION MONDAY AFTERNOON AND
ALOFT IN THE EVENING. LOOKING AT ANOTHER DAY WITH BELOW NORMAL
TEMPERATURES MONDAY BY 10 TO 15 DEGREES. HOWEVER CLOUDS WILL BE IN
THE INCREASE MONDAY NIGHT AS A FAST MOVING STORM APPROACHES. A
SHORT WAVE TROUGH WILL MOVE ACROSS OHIO VALLEY MONDAY NIGHT INTO
TUESDAY WITH DEVELOPMENT OFF THE NEW JERSEY COAST/SOUTH OF LONG
ISLAND DURING THE DAY TUESDAY. THE ECMWF IS STRONGER WITH THIS
FEATURE BUT HAS SUPPORT FROM SOME GFSENSEMBLE MEMBERS. WE ARE
LOOKING LIGHT TO MODERATE SNOWFALL. WILL KEEP MENTION OF THE
POTENTIAL FOR A MODERATE SNOWFALL IN OUR HAZARDOUS WEATHER
OUTLOOK.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE EXTENDED FORECAST FEATURES MODERATING TEMPS TO ABOVE NORMAL
LEVELS IN A QUASI-ZONAL UPPER LEVEL PATTERN WITH PACIFIC AIR MASSES
MOVING ACROSS THE NRN TIER OF THE CONUS.  A FEW DISTURBANCES IN THE
ACTIVE JET PATTERN WILL BRING CHANCES OF RAINFALL LATE IN THE WEEK.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ONE SHORT-WAVE TROUGH WILL
MOVE DOWNSTREAM TUE NIGHT WITH SOME ISOLD SNOW SHOWERS ENDING ACROSS
WRN NEW ENGLAND.  SOME WEAK RIDGING AHEAD OF THE NEXT SHORT-WAVE
MOVES OVER NY AND NEW ENGLAND WHICH WILL ALLOW TEMPS TO FALL OFF
INTO THE TEENS AND L20S.  THE NEXT SHORT-WAVE AND AN OCCLUDED FRONT
ARRIVES FOR WEDNESDAY.  THE DAY MAY START OUT DRY...AS THERE IS SOME
DISCREPANCY WITH THE TIMING OF THE SCT RAIN AND SNOW SHOWERS ON THE
ECMWF/GFS/CAN GGEM AND GEFS.  IT APPEARS THE BEST CHC OF RAIN AND
SNOW SHOWERS WILL BE DURING THE AFTERNOON.  THE SNOW SHOWERS WOULD
BE OVER HIGHER TERRAIN. THE GFS SHOWS SOME LOW LEVEL COLD ADVECTION
IN THE WAKE OF THE BOUNDARY WITH H850 TEMPS FALLING BACK TO -4C TO
-8C.  HIGHS WILL BE IN THE M30S TO L40S...WITH LOWS IN THE 20S.

THURSDAY INTO FRIDAY...ANOTHER SYSTEM QUICKLY APPROACHES IN THE W/SW
FLOW ALOFT FROM THE UPPER MS RIVER VALLEY...WRN GREAT LAKES AND THE
MIDWEST. THE WARM FRONT WILL FOCUS SOME SCATTERED SHOWERS LATE IN
THE DAY ACROSS THE REGION WITH INCREASING ISENTROPIC LIFT.  MUCH OF
THE MEDIUM RANGE GUIDANCE AND WPC GRAPHICS HINTS AT THE HIGHEST POPS
HERE THU NIGHT.  THE ECMWF AND GFS SHOW A STRENGTHENING LOW-LEVEL
JET WITH STRONG LOW-LEVEL CONVERGENCE FOR A PERIOD OF RAINFALL. POPS
WERE KEPT AT HIGH CHC VALUES.  AFTER HIGHS IN THE U30S TO
L40S...LOWS ARE EXPECTED TO BE ABOVE FREEZING IN THE MID AND U30S.
THESE ABOVE NORMAL TEMPS SHOULD CONTRIBUTE TO SNOW MELT ACROSS THE
REGION.  THE FCST AREA GETS INTO A WARM SECTOR ON FRIDAY...AND THIS
COULD BE THE WARMEST DAY OF THE STRETCH WITH TEMPS A GOOD 10-15
DEGREES ABOVE NORMAL.  H850 TEMPS WILL BE ABOVE NORMAL IN THE +2C TO
+7C RANGE WITH HIGHS IN THE MID TO U40S...AND SOME L40S OVER THE
HIGH PEAKS.  THE COLD FRONT WILL MOVE THROUGH IN THE
AFTERNOON...WITH A CHC OF SHOWERS. THIS COULD HAPPEN EARLY IN THE
DAY WITH A DRYING TREND FOR THE AFTERNOON AND NIGHT TIME PERIOD.

FRIDAY NIGHT INTO SATURDAY...HIGH PRESSURE BUILDS IN FROM THE GREAT
LAKES REGION AND THE MIDWEST IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  FAIR AND DRY WEATHER IS EXPECTED WITH TEMPS STILL RUNNING
CLOSE TO SEASONAL NORMALS WITH LOWS IN THE 20S AND HIGHS IN THE M30S
TO L40S.

OVERALL...TEMPS WILL BE TRENDING ABOVE NORMAL WITH PCPN NEAR NORMAL
IN THE EXTENDED.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
RAPIDLY INTENSIFYING LOW PRESSURE SOUTHEAST OF NEW ENGLAND WILL
CONTINUE TO MOVE NORTHEAST AND BE NEAR NOVA SCOTIA BY SUNDAY
MORNING. AN UPPER LEVEL TROUGH WILL MOVE EAST OF THE TAF SITES
OVER THE NEXT FEW HOURS. ANOTHER WEAK UPPER LEVEL DISTURBANCE WILL
PASS SOUTH OF THE TAF SITES LATER THIS AFTERNOON.

LINGERING SNOW SHOWERS WILL PRODUCE IFR VSBYS AT KPSF THROUGH
AROUND 0630-07Z/SUN...BEFORE IMPROVING TO MVFR...THEN VFR AS THE
SNOW SHOWERS DISSIPATE WITH THE PASSAGE OF THE UPPER LEVEL TROUGH.
ELSEWHERE...VFR CONDITIONS ARE EXPECTED THROUGH THE END OF THE TAF
PERIOD AT 06Z/MON...WITH JUST SOME VFR LEVEL CLOUDS AROUND
3500-5000 FT AGL...ALONG WITH MID LEVEL CIGS DEVELOPING LATER
TODAY.

NORTHWEST TO WEST WINDS WILL REMAIN AT 12-20 KTS WITH SOME GUSTS
UP TO 30 KTS...ESPECIALLY AT KALB/KPSF DUE TO CHANNELING DOWN THE
MOHAWK VALLEY...THROUGH DAYBREAK. THE WIND MAY SLACKEN SOMEWHAT
AROUND DAYBREAK...BUT THEN INCREASE AGAIN BY MID MORNING SUNDAY
WITH GUSTS OF 25 TO AROUND 30 KTS...AGAIN STRONGEST AT KALB/KPSF.
W/NW WINDS WILL DECREASE SLIGHTLY TO 7-12 KT AROUND OR AFTER
SUNSET SUNDAY.

OUTLOOK...
SUN NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
WASHINGTONS BIRTHDAY: NO OPERATIONAL IMPACT. NO SIG WX.
MON NIGHT-TUE: MODERATE OPERATIONAL IMPACT. LIKELY SN.
TUE NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
WED: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN.
WED NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
THU: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE ANTICIPATED THROUGH THE MIDDLE OF NEXT WEEK.

SNOW DEPTHS ACROSS EAST CENTRAL NEW YORK AND ADJACENT WESTERN NEW
ENGLAND ARE GENERALLY FROM A FOOT TO THREE FEET.

ANOTHER WIDESPREAD LIGHT TO MODERATE SNOWFALL IS EXPECTED MONDAY
NIGHT INTO TUESDAY. A CHANGE IN OUR PATTERN IS EXPECTED AS THE
WEEK PROGRESSES WITH ABOVE NORMAL TEMPERATURES AND SOME RAIN WHICH
WILL RIPEN THE SNOWPACK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/GJM/11
NEAR TERM...IAA/GJM/11
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...KL/GJM
HYDROLOGY...IAA
Hazardous weather outlook, Feb 15, 9:05 PM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
905 PM EST SAT FEB 15 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
905 PM EST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...
WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DANGEROUSLY COLD WIND CHILLS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY
ESPECIALLY ACROSS THE HIGHER TERRAIN.

A LIGHT TO POSSIBLY MODERATE SNOWFALL IS EXPECTED LATE MONDAY
NIGHT AND TUESDAY. IF CONFIDENCE INCREASES FOR A MODERATE
SNOWFALL...A WINTER WEATHER ADVISORY WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in New York, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.